MAUDE Adverse Event Report: ELI LILLY AND COMPANY HUMAPEN LUXURA HALF-DOSE PEN; FOR TREATMENT PURPOSES

ELI LILLY AND COMPANY HUMAPEN LUXURA HALF-DOSE PEN; FOR TREATMENT PURPOSES
Model Number MS9673A
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Coma (2417)
Type of Reportable Event Serious Injury
Event or Problem Description
Lilly case id: (b)(6).This report is associated with product complaint: (b)(4).This device only spontaneous case, reported by a patient who contacted the company to report an adverse event and product complaint, concerned a male patient of unknown age and origin.Medical history and concomitant medication was not provided.The patient received unspecified insulin via a reusable pen humapen luxura hd with unknown dose, route, frequency and indication beginning on an unknown date.On an unknown date while on humapen luxura hd pen, he experienced that the pen had jammed there was not enough insulin left in the cartridges, therefore there was a number displaying in the dose window, he injected himself and went into a coma (batch # unknown pc# (b)(4)).The patient continued to use the device after experiencing the complaint issue and applied lubrication to the pen.The event of coma was considered as serious by the company due to medically significant reason.He was feeling fine after waking up.Information regarding corrective treatment was unknown, outcome of event was recovered and status of humapen luxura hd was unknown.Follow up not possible as consent to contact with reporter and hcp not gained.The user of the humapen was patient and his training status was not provided.The humapen model duration of use and the suspect humapen duration of use were not reported.The action taken with the suspect humapen and its return was unknown.The initial reporting consumer did not report the relatedness of events with humapen luxura hd and unknown insulin.Edit 19may2022: updated medwatch and european and canadian (eu/ca) fields for expedited device reporting.No new information added.Edit 19may-2022: edit required to recode the device with more specific model number humapen luxura hd.Edit 24may-2022: edit required to add device distributed within the following countries field to add missing country.Update 01jun2022: additional information received on 31may2022 from global product complaint database.Entered device specific safety summary (dsss).Updated the medwatch fields/ european and canadian (eu/ca) device information for (b)(4) associated with lot number unknown of humapen luxura hd.Updated improper use and storage(ius) from no to yes, description of ius updated in the narrative.Corresponding fields and narrative updated accordingly.
 
Additional Manufacturer Narrative
Narrative field: new, updated, and corrected information is referenced within the update statements.Please refer to update statement (s) dated 01jun2022 in the event field.No further follow-up is planned.Evaluation summary: a male patient reported that his humapen luxura hd device had jammed.He determined there was not enough insulin left in the cartridge and there was a number displaying in the dose window.He did not realize this and injected himself again.He experienced a coma.He reported the pen "jerks" during administration, and that he had to be forceful with the pen to get it back to zero during administration and thinks that this has damaged plastic mechanism.Device was not returned to the manufacturer for investigation (batch unknown).Therefore, it could not be evaluated to confirm the complaint or presence of a malfunction.Malfunction unknown.All humapen luxura hd devices are assessed for injection screw travel at the end of the manufacturing process, thus ensuring device functionality with high probability.The patient continued to use the pen after experiencing the complaint issue and applied wd40 (solvent/oil) to help it work.The core instructions for use states if any of the parts of your humapen luxura hd appear broken or damaged, do not use, and to always carry a spare insulin pen in case your pen is lost or damaged.Core instructions for use states "do not cover in liquid or apply lubrication such as oil, as this could damage the pen".Alleged pen issue as described by the patient is consistent with the luxura hd design if the cartridge does not contain enough insulin.The core instructions for use provides instruction on dosing the pen when the cartridge is nearly empty and states "if you do not think you received your full dose, do not take another dose".There is evidence of improper use.The patient continued to use the device after experiencing the complaint issue and applied lubrication to the pen.These misuses may not be relevant to the complaint issue or to the event of coma.The patient indicated he applied his injection again after experiencing confusion regarding completion of the previous dose with the pen, which may have contributed to the event of coma.

Brand Name
HUMAPEN LUXURA HALF-DOSE PEN
Common Device Name
FOR TREATMENT PURPOSES
Manufacturer (Section D)
ELI LILLY AND COMPANY
lilly corporate center
indianapolis IN 46285
Manufacturer (Section G)
PHILLIPS-MEDISIZE CORPORATION
medical device manufacturing
415 red cedar street
menomonie WI 54751
Manufacturer Contact
chris davis
lilly corporate center
indianapolis, IN 46285
3174334585
MDR Report Key14574350
Report Number1819470-2022-00040
Device Sequence Number6177785
Product Code FMF
UDI-Device Identifier00300029673019
UDI-Public00300029673019
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K100988
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberMS9673A
Device Catalogue NumberMS9673
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2022
Initial Report FDA Received Date06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale